Texas, 2012

Tornado and Hail in Texas, March 18 to 19, 2012

March 18 to 19, 2012 · NWS MAF · 7 events in 7 counties and zones

A big, upper level low was just west of the area near the four corners region of the United States. There was a surface trough across Southeast New Mexico and far West Texas with a retreating dryline across the Permian Basin and the lower Trans Pecos.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$1.0 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A big, upper level low was just west of the area near the four corners region of the United States. There was a surface trough across Southeast New Mexico and far West Texas with a retreating dryline across the Permian Basin and the lower Trans Pecos. A Pacific front moved through the area after sunset. The collision of the front with the dryline along with good shear and instability provided a ripe environment for severe thunderstorm development. A line of convection developed, and the storms went on to produce a tornado near Gardendale, TX and severe hail across the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 18, 8:44 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 18, 8:44 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
944 PM CDT SUN MAR 18 2012

.UPDATE...

EXPIRATION OF WIND ADVISORY.

&&

.DISCUSSION...
UPDATED THE ZONES FOR THE EXPIRATION OF THE WIND ADVISORY. THE
HIGH WIND WARNING FOR THE GUADALUPE AND DAVIS MOUNTAINS REMAINS IN
EFFECT TONIGHT AND TOMORROW. LEFT CHANCE POPS IN TONIGHT AS
REDEVELOPMENT STILL POSSIBLE... IF STORMS GET GOING COULD HAVE A FEW
BECOME SEVERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              54  67  41  59  /  40  20  10  10
CARLSBAD NM                49  65  36  58  /  10  10  10  10
DRYDEN TX                  58  81  49  66  /  30  10  10   0
FORT STOCKTON TX           52  70  42  58  /  20  10  10  10
GUADALUPE PASS TX          38  54  30  48  /  10  20  20  10
HOBBS NM                   43  61  35  58  /  10  10  10  10
MARFA TX                   43  63  28  50  /  10  10  10  10
MIDLAND INTL AIRPORT TX    47  68  39  59  /  40  10  10  10
ODESSA TX                  49  68  41  59  /  30  10  10  10
WINK TX                    48  68  40  62  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 9 PM MDT MONDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WARNING UNTIL 10 PM CDT /9 PM MDT/ MONDAY FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS.

&&

99/99
Hazardous weather outlook, Mar 18, 8:49 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
949 PM CDT SUN MAR 18 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-200300-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
949 PM CDT SUN MAR 18 2012 /849 PM MDT SUN MAR 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ALONG AND EAST OF A
HOBBS TO MARATHON LINE. IF STORMS DEVELOP A FEW COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS.

A HIGH WIND WARNING REMAINS IN EFFECT FOR THE GUADALUPE AND DAVIS
MOUNTAINS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH WIND WARNING IS IN EFFECT UNTIL 9 PM CDT MONDAY FOR THE
GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE 6000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REMAINS POSSIBLE LATE TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 18, 4:07 PM CST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
507 PM CDT SUN MAR 18 2012

TXZ047-052-182230-
HOWARD-BORDEN-
507 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHWESTERN HOWARD AND SOUTH CENTRAL BORDEN COUNTIES UNTIL
530 PM CDT...

...A TORNADO WATCH IS IN EFFECT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF
FAIRVIEW AT 507 PM CDT...MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Mar 18, 4:22 PM CST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
522 PM CDT SUN MAR 18 2012

TXZ051-182245-
MARTIN-
522 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL MARTIN COUNTY UNTIL 545 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 7 MILES
WEST OF COURTNEY AT 522 PM CDT...MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&
Special weather statement, Mar 18, 5:09 PM CST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 PM CDT SUN MAR 18 2012

TXZ046-051-190000-
DAWSON-MARTIN-
609 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL MARTIN AND SOUTH CENTRAL DAWSON COUNTIES UNTIL 700 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF BUFORD AT 609 PM
CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&
Special weather statement, Mar 18, 6:11 PM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
711 PM CDT SUN MAR 18 2012

TXZ046-047-190045-
DAWSON-BORDEN-
711 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN DAWSON AND NORTHERN BORDEN COUNTIES UNTIL 745 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF MESQUITE AT
711 PM CDT...MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR PORTIONS WEST TEXAS.

&&
Special weather statement, Mar 18, 9:07 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1007 PM CDT SUN MAR 18 2012

NMZ033-034-TXZ045-050-058>060-067-190330-
GAINES-LOVING-WARD-WINKLER-ANDREWS-SOUTHERN LEA COUNTY-
CENTRAL LEA COUNTY-REEVES COUNTY AND UPPER TRANS PECOS-
1007 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL REEVES...SOUTHEASTERN LEA...SOUTHEASTERN LOVING...
WESTERN ANDREWS...WESTERN GAINES...WESTERN WARD AND WINKLER COUNTIES
UNTIL 1030 PM CDT/930 PM MDT/...

INTENSIFYING THUNDERSTORMS WERE LOCATED 14 MILES NORTH OF JAL AT 1007
PM CDT/907 PM MDT/...MOVING NORTHEAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Mar 18, 9:41 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1041 PM CDT SUN MAR 18 2012

TXZ067-068-190445-
CRANE-WARD-
1041 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN WARD AND NORTHWESTERN CRANE COUNTIES UNTIL 1145 PM CDT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6 MILES NORTH OF
PYOTE TO 11 MILES SOUTHWEST OF PYOTE AT 1041 PM CDT...MOVING EAST AT
30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&

The radar

The Midland/Odessa radar (KMAF), 85 km away, was scanning. The volume nearest the first event began at 03:43 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 tornado. Local standard time, as filed.

Hail, Winkler

When
March 18, 9:45 PM CST to 9:55 PM CST
Where
Winkler County, Kermit
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.850, -103.080

Tornado, Ector

When
March 18, 11:28 PM CST to 11:30 PM CST
Where
Ector County, 5.15 mi ENE of Gardendale to 5.93 mi ENE of Gardendale
Rating
EF2
Path length
1 mi
Path width
40 yd
Injuries
3 direct, 0 indirect
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
32.028, -102.339

A line of severe thunderstorms moved into Ector County around 11:20 PM CDT March 18th and progressed eastward. At 12:28 AM CDT March 19th, a tornado touched down in the Gardendale community and remained on the ground for two minutes. This tornado produced damage along County Road 30 (Goldenrod Drive) primarily between Chinaberry Avenue and Alfalfa Avenue. As the tornado developed, it moved just south of an RV Park located near the intersection of County Road 30 and China Berry Ave. This resulted in a large camper being toppled by severe northwest winds flowing into the tornado. One minor injury was noted at this location. As the tornado intensified and progressed northeastward, strong inflow winds from the south resulted in a cinder block fence being blown over to the north. Finally, as the tornado crossed County Road 30 (Goldenrod Drive), it reached its peak intensity. This resulted in significant damage to a residential home, along with a 20' x 30' travel trailer and a barn being destroyed. Widespread damage was noted in this area, which also served as a collection point for a great amount of debris from other locations upwind back to the southwest. South of County Road 30, power poles with broken cross members were noted. This was indicative of EF1 tornado damage. However, the tornado intensified after crossing to the north side of County Road 30 (Goldenrod Drive). There was a home that shifted slightly off its foundation. Also, there was significant loss of roof decking and major shingle loss. Some small pieces of debris became projectiles, sticking into the walls of the home. Based on this information, winds for this event were estimated to be 90-110 mph. The Gardendale tornado at its most intense - north of County Road 30 - was rated as a low end EF-2 tornado.

Hail, Martin

When
March 19, 12:50 AM CST to 1:00 AM CST
Where
Martin County, Lenorah
Measured
2 in hail
Reported by
COOP Observer
Coordinates
32.300, -101.870

Hail, Dawson

When
March 19, 1:45 AM CST to 1:55 AM CST
Where
Dawson County, Ackerly
Measured
1 in hail
Reported by
Post Office
Coordinates
32.520, -101.720

Hail, Midland

When
March 19, 3:20 AM CST to 3:30 AM CST
Where
Midland County, 2.41 mi NE of Greenwood
Measured
1.75 in hail
Reported by
Public
Coordinates
32.027, -101.894

Hail, Glasscock

When
March 19, 3:45 AM CST to 3:55 AM CST
Where
Glasscock County, 14.5 mi N of Garden City
Measured
1 in hail
Reported by
COOP Observer
Coordinates
32.080, -101.500

Hail, Howard

When
March 19, 3:53 AM CST to 4:03 AM CST
Where
Howard County, Big Spring
Measured
1 in hail
Reported by
COOP Observer
Coordinates
32.250, -101.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364121, 364618, 364138, 364139, 364147, 364142, 364148.